Ohio, 2007

Damaging Winds in Ohio, June 21, 2007

June 21, 2007 · NWS PBZ · 7 events in 4 counties and zones

A large upper-level low over the Northeast caused showers and thunderstorms to develop across the region. Many storms became severe with damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A large upper-level low over the Northeast caused showers and thunderstorms to develop across the region. Many storms became severe with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 21, 1:33 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 21, 1:33 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT THU JUN 21 2007

.SYNOPSIS...
WEAK COLD FRONT, NOW MOVING THROUGH THE UPPER OHIO VALLEY, WILL
CAUSE SCATTERED THUNDERSTORMS THROUGH EVENING. MIDWEST HIGH
PRESSURE WILL THEN RETURN DRY CONDITIONS AND INITIALLY PLEASANT
TEMPERATURES LATE WEEK. HOWEVER, NEXT WEEK WILL TURN WARMER.

&&

.NEAR TERM /THROUGH TONIGHT/...
RECENT RADAR DATA IS CONFIRMING SPC CONCERNS ABOUT THUNDERSTORMS
DEVELOPING ACROSS THE UPPER OHIO VALLEY IN CONJUNCTION WITH
PASSAGE OF UPPER-LEVEL SHORT-WAVET TROUGH THROUGH THE GREAT LAKES. SOME
WILL HAVE GUSTY WIND AND HAIL THROUGH EVENING.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
RECENT GFS AND NAM MODEL RUNS, INCLUDING ENSEMBLES, SHOW MIDWEST
HIGH PRESSURE RETURNING DRY CONDITIONS TO THE UPPER OHIO VALLEY.
CONCUR WITH GFS AND NAM MOS VALUES THAT TEMPERATURES WILL BE
SLIGHTLY COOLER THAN NORMAL THIS PERIOD.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
GFS ENSEMBLE MODEL RUNS SHOW UPPER LEVEL JET STREAM PATTERN
SHIFTING NORTHWARD INTO CANADA, WHILE MAINTAINING A RIDGE OVER THE
PLAINS STATES. THIS WILL MAINTAIN GENERALLY DRY CONDITIONS, WHILE
CAUSING TEMPERATURES TO CLIMB TO ABOVE NORMAL VALUES, AS INDICATED
BY GFS MOS AND HPC GUIDANCE.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
EXPECT BANDS OF THUNDERSTORMS TO GENERATE BRIEF MVFR FLIGHT
CONDITIONS INTO EARLY EVENING WITH ISOLATED SURFACE WINDS TO OVER
40 KTS. HAIL CAN ALSO OCCUR, BUT SHOULD BE LIMITED IN SIZE TO AN
INCH OR LESS.

AFTER TONIGHT, VFR FLIGHT CONDITIONS ARE EXPECTED INTO THE
WEEKEND AS LATE NIGHT FOG AND LATE DAY SHOWER POTENTIAL VERY LOW
INTO TUESDAY. WINDS WILL ALSO GENERALLY BE LESS THAN 12 KNOTS THIS
PERIOD.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 21, 3:46 AM EST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
446 AM EDT THU JUN 21 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-220900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
446 AM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 21, 12:41 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
141 PM EDT THU JUN 21 2007

OHZ041-PAZ007>009-013>016-020>023-030-211845-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-COLUMBIANA
OH-FOREST PA-INDIANA PA-JEFFERSON PA-LAWRENCE PA-MERCER PA-VENANGO
PA-WESTMORELAND PA-
141 PM EDT THU JUN 21 2007

...THUNDERSTORMS...

THUNDERSTORMS MOVING ACROSS THE FOLLOWING COUNTIES BETWEEN 145 PM
AND 230 PM...COLUMBIANA...ARMSTRONG...ALLEGHENY...WESTMORELAND...
BEAVER...INDIANA...BUTLER...JEFFERSON...VENANGO...FOREST...
CLARION...MERCER AND LAWRENCE...

AT 132 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED THUNDERSTORMS ACROSS LAWRENCE...MERCER...BUTLER
AND VENANGO COUNTIES. THE STORMS WERE MOVING TO THE SOUTHEAST ABOUT
40 MPH.

BE ALERT FOR GUSTY WINDS TO NEAR 40 MPH, SMALL HAIL, BRIEF HEAVY
DOWNPOURS AND DANGEROUS LIGHTNING.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 21, 1:03 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
203 PM EDT THU JUN 21 2007

OHZ041-PAZ014-020>023-029>032-WVZ001-211900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-COLUMBIANA OH-FAYETTE
PA-GREENE PA-HANCOCK WV-INDIANA PA-WASHINGTON PA-WESTMORELAND PA-
203 PM EDT THU JUN 21 2007

...THUNDERSTORMS CONTINUING TO MOVE ACROSS PARTS OF THE REGION THIS
AFTERNOON...

THUNDERSTORMS WILL BE MOVING INTO BEAVER...ALLEGHENY...WASHINGTON...
AND WESTMORELAND COUNTIES BETWEEN 205 PM AND 300 PM. LOOK FOR SMALL
HAIL...GUSTY WINDS TO NEAR 45 MPH...DANGEROUS LIGHTNING AND BRIEF
HEAVY DOWNPOURS.

THE STORMS WERE MOVING TO THE SOUTHEAST ABOUT 40 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jun 21, 2:03 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     TARENTUM                40.61N 79.76W
06/21/2007                   ALLEGHENY          PA   TRAINED SPOTTER

            TREES AND POWER LINES DOWN...ALSO IN NATRONA HIGHTS AND
            IN FAWN TOWNSHIP.

&&
Local storm report, Jun 21, 2:21 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 PM EDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND DMG     3 W APOLLO              40.58N 79.62W
06/21/2007                   WESTMORELAND       PA   PUBLIC

            NUMEROUS LARGE TREE BRANCHES DOWN.

&&
Local storm report, Jun 21, 2:23 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     NEW ALEXANDRIA          40.39N 79.42W
06/21/2007                   WESTMORELAND       PA   PUBLIC

            TREES DOWN.

&&

The radar

The Pittsburgh radar (KPBZ), 38 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
June 21, 2:40 PM EST
Where
Columbiana County, 4 mi NW of East Liverpool
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.671, -80.624

Trees reported down along State Route 7.

Thunderstorm Wind, Columbiana

When
June 21, 3:01 PM EST
Where
Columbiana County, 5 mi S of Lisbon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.708, -80.770

Trees reported down along Rt. 518.

Thunderstorm Wind, Tuscarawas

When
June 21, 3:45 PM EST
Where
Tuscarawas County, Gnadenhutten
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.350, -81.430

Large tree limbs reported down along with pea sized hail.

Thunderstorm Wind, Tuscarawas

When
June 21, 4:09 PM EST
Where
Tuscarawas County, 12 mi S of New Philadelphia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.327, -81.450

Numerous trees reported down in a 200 yard path along Washington Road.

Thunderstorm Wind, Harrison

When
June 21, 4:09 PM EST
Where
Harrison County, Cadiz
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.270, -81.000

Trees reported down along County Road 16.

Thunderstorm Wind, Jefferson

When
June 21, 4:09 PM EST
Where
Jefferson County, Wintersville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.380, -80.700

Power lines reported down in the area by a trained spotter.

Thunderstorm Wind, Tuscarawas

When
June 21, 4:10 PM EST
Where
Tuscarawas County, New Philadelphia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.500, -81.450

Tree reported down on house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37924, 37923, 37928, 37925, 37926, 37927, 37929.